Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Mar 10, 2020, 6:50 PM PDT for Imperial County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 10, 2020, 6:50 PM PDT (01:50 UTC)
- Expired
- Mar 10, 2020, 10:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Imperial County, CA
The radar
The Yuma radar (KYUX), 54 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 1.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
185
WGUS55 KPSR 110150
FFWPSR
CAC025-110545-
/O.NEW.KPSR.FF.W.0001.200311T0150Z-200311T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
650 PM PDT Tue Mar 10 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Southeastern Imperial County in southeastern California...
* Until 1045 PM PDT.
* At 648 PM PDT, law enforcement reported heavy rain falling across
the warned area. Up to one inch of rain has already fallen. Flash
flooding is already occurring on parts of Ogilby Rd.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of creeks and streams,
streets and underpasses.
* Flash flooding will remain over mainly rural areas of southeastern
Imperial County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3311 11487 3293 11480 3275 11479 3274 11488
3289 11500 3310 11496
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
183 follow-up statements
392
WGUS75 KPSR 110253
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
753 PM PDT Tue Mar 10 2020
CAC025-110545-
/O.CON.KPSR.FF.W.0001.000000T0000Z-200311T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
753 PM PDT Tue Mar 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT FOR
SOUTHEASTERN IMPERIAL COUNTY...
At 752 PM PDT, law enforcement reported water flowing over Ogilby Rd
requiring closure. Up to one inch of rain has already fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of creeks and streams,
streets and underpasses.
Flash flooding will remain over mainly rural areas of southeastern
Imperial County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3311 11487 3293 11480 3275 11479 3274 11488
3289 11500 3310 11496
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18215
WGUS75 KPSR 110412
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
912 PM PDT Tue Mar 10 2020
CAC025-110545-
/O.CON.KPSR.FF.W.0001.000000T0000Z-200311T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
912 PM PDT Tue Mar 10 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM PDT FOR
SOUTHEASTERN IMPERIAL COUNTY...
At 911 PM PDT, law enforcement reported closure of Ogilby Road. Up
to one inch of rain has already fallen. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding.
SOURCE...Law enforcement.
IMPACT...Life threatening flash flooding of creeks and streams,
streets and underpasses.
Flash flooding will remain over mainly rural areas of southeastern
Imperial County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3311 11487 3293 11480 3275 11479 3274 11488
3289 11500 3310 11496
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18718
WGUS75 KPSR 110541
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1041 PM PDT Tue Mar 10 2020
CAC025-110551-
/O.EXP.KPSR.FF.W.0001.000000T0000Z-200311T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-
1041 PM PDT Tue Mar 10 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN IMPERIAL COUNTY WILL
EXPIRE AT 1045 PM PDT...
The moderate rain has ended. Flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 3311 11487 3293 11480 3275 11479 3274 11488
3289 11500 3310 11496
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 10, 5:40 PM PDT, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 10, 5:40 PM PDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
540 PM MST Tue Mar 10 2020
.UPDATE...Updated Aviation Discussion.
&&
.SYNOPSIS...
A slow moving and wet storm system will bring waves of widespread
rain to the region today through Friday, with high temperatures
remaining in the low 70s across the lower deserts. The heaviest
rain, along with possible thunderstorms, is expected Thursday
evening into Friday morning. The highest rainfall amounts are
expected north and east of Phoenix with flooding impacts to creeks
and typically dry washes likely. Another much colder storm system is
becoming more likely for early next week.
&&
.DISCUSSION...
The first wave of our several-day storm system has pushed
through, which brought some light showers to the area earlier this
morning. Near Phoenix totals were less than a tenth of an inch,
with somewhat higher totals towards the west, where scattered
showers are continuing at this hour. Associated with this initial
wave a surge of subtropical moisture increased PWAT to 1" near
Yuma. With continuing moisture transport and scattered showers,
PWAT values should remain at or above 1" for much of the next few
days.
After the initial showers this morning, much of the early
afternoon has been quiescent under mostly cloudy skies. This will
change this evening as a shortwave rotating around the upper level
low off of the California coast moves in this evening. In fact,
an increase in shower activity is already occurring over southeast
California with a few lightning strikes also observed. While
instability is not that high, MUCAPE of 100-200 J does support the
continued risk of thunder in our western zones over the next
several hours. As the evening progresses strong upper level
divergence and increasing cyclonic vorticity advection will lead
to ascent of the atmospheric column. With the very warm and moist
airmass in place precipitation production will be efficient. Total
precipitation near Phoenix through Wednesday morning should be
less than half an inch in most areas.
Considering the forecast from Wednesday onwards, our attention
turns to the low pressure system off of the California coast. This
low pressure area will attempt to move inland over the next 24
hours, however, a filament of vorticity wrapping around the back
of the low will cause it to stall and even move south temporarily.
Model consensus is suggesting a noticeable break in shower
activity/coverage across the warning area Wednesday night through
Thursday morning. This coincides with the deep plume of moisture
shifting more to east and southeast of the area. However, as the
aforementioned low pressure center moves south it will reorient
from a positive tilt to a more neutral tilt. This reorientation
will help draw deep moisture back to the region later Thursday.
The low will also begin to track northeast and eventually right
through central AZ Friday. With this track, some of the most
significant rain is expected to fall during the Thursday evening
through Friday morning timeframe. Strong dynamics, deep moisture,
and MUCAPE of 300-500 J will support higher rain rates and
convection, with a higher potential for flash flooding, especially
with grounds already saturated. WPC has issued a slight risk for
excessive rainfall during this period for a good portion of the
CWA, with an expansion of coverage compared to their previous
iteration. Lingering showers and storms will be possible Friday
afternoon before the low finally exits the region Friday night.
QPF totals remain high, with model agreement finally honing in on a
narrower range. The GFS ensemble is the driest with a mean storm
total of about 1.3" of additional rain in Phoenix. The ECMWF
ensemble shows about 1.8" and the Canadian ensemble has about 2".
While significant spread remains in each of the ensembles, this is
to be expected due to the convective element of this portion of
the system. Overall, most lower desert locations are expecting at
least 1.00". Highest amounts are expected in central AZ, with
around 1.5 to 2" in the Phoenix area and 3-4" in the high terrain
north and east of Phoenix. Rain rates today and Wednesday
continue to not warrant a flash flood watch. One may be needed
Thursday into Friday, but confidence is not high enough on exact
intensity, location, and coverage of the heavier rain at this
moment. Main concerns with this event continue to be the expected
runoff into creeks/rivers and dry washes leading to elevated water
rises with impacts to low water crossings. An aerial flood watch
remains in effect for Tonto Basin with Tonto creek expected to
exceed Alarm stage.
High temperatures through most of the week will likely hover in the
low-70s across the lower deserts, with mild overnights lows. The
coolest day will likely be Friday, with highs struggling to get out
of the 60s as the cold core low passes over the region. Heading into
early next week, global ensembles continue to favor an anomalously
cold system dropping down the west coast and clipping through the
area. This would bring much colder weather to the Desert SW and
potentially another chance for rain, as well as a chance at lower
elevation snow. At a week out, it is still too early to get into
specifics, however a general continuation of this unsettled weather
pattern seems likely.
&&
.AVIATION...Updated at 0040Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Current radar shows a few isolated and mostly light showers in the
area with an area of heavier moderate showers with embedded
locally heavy showers moving into SW Maricopa Cty. Radar and high
res model timing favors easterly winds early in the period
becoming southwesterly-northwesterly with gusts near 20kt. Low
cloud CIGs near 6-8 Kft will are expected to drop to near 1 Kft
late tonight around 08Z through late morning before recovering to
near 5 Kft for the afternoon. After the initial heavier showers
later this evening winds will become more variable to northerly
and/or easterly at mostly light speeds for most of the late night
and early morning. Showers for tomorrow will tend to be brief and
isolated and hard to time. Otherwise expect light to moderate
easterly component winds and low cloud CIGS near 4-7 Kft by late
morning and all afternoon. There's a chance of low clouds
scattering out for at least a while by Wednesday evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
Showers continue to push through southeast California this
evening through about 3-5Z with MVFR CIGs possible with heavier
bands. Showers will also result in a brief reductions in
visibilities. Winds directions could become erratic at times
though speeds look to mostly remain aob 10 kts. CIGs do not look
to improve a whole lot as SCT-BKN bases around 2-4 kft and BKN-
OVC around 5-7 kft will be possible through the period. Showers
and isolated thunderstorms remain a possibility for tomorrow but
there's not enough certainty to show them in the TAFs.
&&
.FIRE WEATHER...
Thursday through Monday: Wet and humid conditions are expected
through Friday lingering showers over south central Arizona into the
day on Saturday. A slow moving storm system will bring widespread
rain chances across most of the districts through Friday with rain
moderate or even heavy at times. Isolated storms will be possible on
Thursday mainly during afternoon and early evening hours. Humidity
levels will stay highly elevated through the five day period. High
temperatures will stay near or a bit below seasonal normals each day
with the coolest day on Friday as central deserts fall into the mid
to upper 60s. Winds each day will generally be light around 15 mph
or less, but higher gusts will be possible with any storms. Drier
conditions return by sunday following the exit to the east of the
large Pacific storm system.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flood Watch from 9 PM MST this evening through Wednesday
afternoon for AZZ556.
CA...None.
&&
DISCUSSION...Hodges/Benedict
AVIATION...Sawtelle
FIRE WEATHER...Benedict/CBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 7:04 PM PDT | Areal Flood Advisory | PSR | Imperial | 4 hr |
| Mar 10, 8:39 PM PDT | Areal Flood Advisory | PSR | Riverside | 4 hr |
| Mar 11, 3:59 AM PDT | Flash Flood Watch | PSR | Imperial, Riverside, San Bernardino | 64 hr |
| Mar 11, 6:25 AM PDT | Dense Fog Advisory | PSR | Imperial | 4 hr |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.